Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Drug Saf. 2012 Feb;7(1):24-9.

Severe neutropenia in a renal transplant patient suggesting an interaction between mycophenolate and fenofibrate.

Author information

1
Internal Medicine (PAA), Hematology Section (JE), Nephrology Section(JS) and Pathology (LM) Department, Centro de Educación Médica e Investigación Clínica (CEMIC) Dr Norberto Quirno, Buenos Aires, Argentina.

Abstract

OBJECTIVE:

To describe a patient in whom initiation of micronized fenofibrate precipitated mycophenolate induced neutropenia.

CASE SUMMARY:

A 57-year-old man was admitted to the hospital because of febrile neutropenia. He had undergone kidney transplantation seventeen years ago. The patient's immunosuppressive maintenance regimen consisted of mycophenolate mofetil (MMF) 500 mg three times a day, and meprednisone 4 mg daily. His medical history included, hypertension treated with losartan 50mg daily, and dyslipidemia treated with ezetimibe 10mg /simvastatin 20mg for four years (until 2 weeks before admission when micronized fenofibrate 200 mg per day was started because of persistently elevated triglycerides levels. On presentation temperature was 37.8°C and initial laboratory tests showed 3130 White Blood Cell Count(WBC)/μL with neutropenia (absolute neutrophil count (ANC) 313/μL) Fenofibrate and mycophenolate mofetil were discontinued, piperacillin tazobactam 4.5gr three times a day and granulocyte stimulation factor 300 μg/day were started. Three days after admission WBC was 7280/μL, neutrophils: 22%, ANC: 1160/mm(3). Mycophenolate mofetil was restarted and granulocyte stimulation factor was discontinued. One month after discharge his WBC was 4480/μL and ANC 1926/μL.

DISCUSSION:

The initiation of fenofibrate in a patient on stable and therapeutic doses of mycophenolate may have precipitated mycophenolate induced neutropenia, a well described, dose dependent phenomenon. Mycophenolic acid (MPA) displays a complex pharmacokinetic profile susceptible to potential significant interactions with fenofibrate. Since approximately 99% of MPA and fenofibrate bind to albumin, displacement may occur, leading to increased free MPA. Second competition of fenofibric acid for UGT1A9 an enzyme implicated in conjugation of MPA may have decreased its metabolism. The combination of these two effects may increase the risk of dose dependent neutropenia. Using the Interaction Probability Scale (DIPS), the interaction was designated as probable.

CONCLUSIONS:

Until further evidence is available, when fenofibrate is started in a renal transplant patient on mycophenolate careful monitoring should be considered to avoid potentially fatal complications.

PMID:
22663953
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Bentham Science Publishers Ltd.
    Loading ...
    Support Center